Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Arithmetic properties of projective varieties of almost minimal degree

Authors: Markus Brodmann and Peter Schenzel
Journal: J. Algebraic Geom. 16 (2007), 347-400
Published electronically: October 11, 2006
MathSciNet review: 2274517
Full-text PDF

Abstract | References | Additional Information

Abstract: We study the arithmetic properties of projective varieties of almost minimal degree, that is of non-degenerate irreducible projective varieties whose degree exceeds the codimension by precisely $ 2$. We notably show, that such a variety $ X \subset {\mathbb{P}}^r$ is either arithmetically normal (and arithmetically Gorenstein) or a projection of a variety of minimal degree $ \tilde {X} \subset {\mathbb{P}}^{r + 1}$ from an appropriate point $ p \in {\mathbb{P}}^{r + 1} \setminus \tilde {X}$. We focus on the latter situation and study $ X$ by means of the projection $ \tilde {X} \rightarrow X$.

If $ X$ is not arithmetically Cohen-Macaulay, the homogeneous coordinate ring $ B$ of the projecting variety $ \tilde {X}$ is the endomorphism ring of the canonical module $ K(A)$ of the homogeneous coordinate ring $ A$ of $ X.$ If $ X$ is non-normal and is maximally Del Pezzo, that is, arithmetically Cohen-Macaulay but not arithmetically normal, $ B$ is just the graded integral closure of $ A.$ It turns out, that the geometry of the projection $ \tilde {X} \rightarrow X$ is governed by the arithmetic depth of $ X$ in any case.

We study, in particular, the case in which the projecting variety $ \tilde {X} \subset {\mathbb{P}}^{r + 1}$ is a (cone over a) rational normal scroll. In this case $ X$ is contained in a variety of minimal degree $ Y \subset {\mathbb{P}}^r$ such that $ \operatorname{codim}_Y(X) = 1$. We use this to approximate the Betti numbers of $ X$.

In addition, we present several examples to illustrate our results and we draw some of the links to Fujita's classification of polarized varieties of $ \Delta $-genus $ 1$.

References [Enhancements On Off] (What's this?)

Additional Information

Markus Brodmann
Affiliation: Institut für Mathematik, Universität Zürich, Winterthurerstrasse 190, CH-8057 Zürich, Schwitzerland

Peter Schenzel
Affiliation: Martin-Luther-Universität Halle-Wittenberg, Institut Für Informatik, Von- Seckendorff-Platz 1, D-06120 Halle (Saale), Germany

Received by editor(s): August 10, 2005
Received by editor(s) in revised form: December 12, 2005
Published electronically: October 11, 2006
Additional Notes: The second author was partially supported by the Swiss National Science Foundation (Projects No. 20-66980-01 and No. 20-103491/1)

Journal of Algebraic Geometry
The Journal of Algebraic Geometry
is sponsored by the Department of Mathematical Sciences
of Tsinghua University
and is distributed by the American Mathematical Society
for University Press, Inc.
Online ISSN 1534-7486; Print ISSN 1056-3911
© 2017 University Press, Inc.
AMS Website